Pennsylvania, 2004

Flash Flood in Pennsylvania, August 1, 2004

August 1, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Flash Flooding in the Highspire and Middletown areas of southern Dauphin County, resulting in the closing of several roads. One house sustained flood damage in Lower Swatara Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Flash Flooding in the Highspire and Middletown areas of southern Dauphin County, resulting in the closing of several roads. One house sustained flood damage in Lower Swatara Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 3:00 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT SUN AUG 1 2004

.SYNOPSIS...

A SLOW MOVING COLD FRONT ACROSS WESTERN PA WILL DRIFT SLOWLY EAST
TODAY. ANOTHER WEAK BOUNDARY ACROSS SE PA WILL ALSO DRIFT E LATER
THIS AM. DEEPER MOISTURE WILL FINALLY MOVE E OF CWA AROUND
MIDDAY...BUT ADDITIONAL ISOLATED TSTMS MAY REDEVELOP ALONG COLD
FRONT ACROSS CENTRAL AND E AREAS.

FLOW ALOFT STRENGTHENS AND BECOMES WNW FOR MON-TUE...AND NW WED-SAT.
NEXT SFC FRONT MOVES ACROSS CENTRAL PA ON TUE...WITH SCATTERED
TSTMS...ESP ACROSS THE W. NW FLOW SFC AND ALOFT SHOULD PROVIDE
CENTRAL PA WITH PROGRESSIVELY COOLER AND DRIER CONDITIONS FOR TUE
NIGHT THROUGH SAT. A WEAK UPPER AIR DISTURBANCE MAY SKIRT SOUTHERN
PA WITH CLOUDS AND SCATTERED SHOWERS LATE THU OR THU NT.

&&

.AVIATION...

WIDESPREAD MVFR CONDITIONS THROUGH MID MORNING...WITH PATCHY IFR
ACROSS LOWER SUSQ IN SHOWERS/TSTMS...AND FOG/LOW CLOUDS TO THE N AND
W. MAINLY VFR LATER THIS MORNING THROUGH TNT...WITH JUST SOME
ISOLATED MVFR POSSIBLE ACROSS CENTRAL AND E TERMINALS LATER THIS
AFTN IN TSTMS.

&&

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

TDY...LINGERING SFC BOUNDARY DRAPED ACROSS LOWER SUSQ...SEPARATING
DEEP TROPICAL AIR MASS FROM SLIGHTLY DRIER AIR TO THE N/W. THIS
BOUNDARY REMAINS THE FOCUS FOR TRAINING SHOWERS/TSTMS...AND THIS
SHOULD CONTINUE INTO THE MID MORNING HOURS ACROSS THE LOWER SUSQ.
THEREFORE...HAVE EXTENDED THE FFA FOR THIS REGION THROUGH MID
MORNING (11 AM)...WHILE CLEARING IT FOR THE NORTHERN HALF. SECOND
BOUNDARY ACROSS WEST-CENTRAL PA WILL CONTINUE TO DRIFT E...AND MAY
PROVIDE ENOUGH LOW LEVEL CONVERGENCE/LIFT TO SPAWN ADDITIONAL
ISOLATED RW/TRW ACROSS CENTRAL AND E AREAS THIS AFTN.
THEREFORE...HAVE LIKELY MORNING POPS ACROSS LOWER SUSQ...THEN SLIGHT
CHC ACROSS CENTRAL AREAS...AND CHC ACROSS LOWER/MID SUSQ FOR
ADDITIONAL RW/TRW THIS AFTN. LIMITING FACTOR ACROSS WESTERN AREAS
WILL BE DEVELOPING CAP AROUND 6-8 KFT. THIS CAP WILL REMAIN WEAKER
TO THE E...AND THEREFORE FEEL THAT AT LEAST SOME ADDITIONAL
SHOWERS/TSTMS SHOULD AFFECT REGION LATER TDT. AS FOR MAX
TEMPS...WENT CLOSE TO MAV/MET MOS BLEND.

TNT...LINGERING ISOLATED RW/TSTMS ACROSS LOWER SUSQ THIS EVE...THEN
MAINLY CLEAR LATER TNT. COULD BE SOME PATCHY FOG FORMING LATE TNT.
AS FOR MINS...WENT CLOSE TO MAV/MET MOS BLEND...ALTHOUGH WENT A BIT
BLO THIS AT KBFD.

MON-MON NT...AFOREMENTIONED CAP LINGERS INTO MON...AND THEREFORE WL
KEEP OUT ANY MENTION OF RW/TRW. EXPECT A RATHER WARM DAY ACROSS
CENTRAL AREAS...BUT SOME LINGERING CLOUDS MAY TEMPER THE WARMTH A
BIT ACROSS FAR LOWER SUSQ. SOME CLOUDS/SHOWERS MAY REACH FAR NW
AREAS LATE MON NT...AND THEREFORE INCLUDED SLIGHT CHC POPS IN THAT
REGION.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

TUE...NEXT COLD FRONT APPROAHCES FROM NW...BUT MODELS IMPLY VERY
LITTLE LOW LEVEL CONVERGENCE ACROSS CENTRAL PA. THIS IS IN PART DUE
TO THE DEVELOPING TROPICAL SYSTEM OFF E COAST...WHICH SHOULD KEEP A
NW TRAJECTORY IN THE LOW LEVEL FLOW EVEN AHEAD OF FRONT. BEST LOW
LEVEL CONVERGENCE WL BE ACROSS NW MTNS...AND THEREFORE WENT WITH CHC
POPS THERE...AND SLIGHT CHC ELSEWHERE. TEMPS COULD GET QUITE WARM
TUE AFTN...ESP ACROSS LOWER SUSQ...WHERE MAXES COULD REACH/SLIGHTLY
EXCEED 90.

TUE NT-WED NT...PROGRESSIVELY COOLER AND LESS HUMID IN DEVELOPING NW
FLOW...SFC AND ALOFT.

THU-THU NT...12Z/01 ECMWF IMPLIES BACKING WINDS ALOFT AS DEEP MID
LEVEL VORTEX DEVELOPS ACROSS EASTERN CANADA. 00Z/01 MRF IS WAY
OVERDONE IN SFC AND UPPER LEVEL LOW DEVELOPMENT...STEMMING FROM
CONVECTIVE FEEDBACK PROBLEM. THEREFORE...CONFIDENCE IS HIGHER IN
ECMWF SOLUTION...AND INCLUDED SLIGHT CHC POPS FOR SOUTHERN PA FOR
THU-THU NT.

FRI-SAT...EVEN COOLER AND DRIER. MIN TEMPS COULD EVEN DIP INTO 30S
ACROSS FAR NW IF MODEL SOLUTIONS VERIFY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ036-056-057-059-063>066 UNTIL 11
     AM EDT.
&&

SYNOPSIS...
AVIATION...JUNG
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 1, 4:15 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 AM EDT SUN AUG 1 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020911-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
515 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER SUSQUEHANNA
VALLEY UNTIL 11 AM EDT.

NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS CONTAINING LOCALLY
VERY HEAVY RAIN WILL AFFECT THE LOWER SUSQUEHANNA VALLEY THROUGH MID
MORNING. THIS HEAVY RAINFALL...COMBINED WITH ALREADY SATURATED
SOIL...MAY LEAD TO FLASH FLOODING IN PORTIONS OF THE LOWER
SUSQUEHANNA VALLEY THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KL

The radar

The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dauphin

When
August 1, 5:50 AM EST to 10:00 AM EST
Where
Dauphin County, Highspire
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420854.